To the Editor: Lamotrigine is an established and usually well tolerated treatment for bipolar disorder. Adverse effects of the drug may include serious toxic epidermal necrolysis, in which alopecia is a well known phenomenon (1). However, apart from occurring as a part of epidermal necrolysis, hair loss is usually not associated with lamotrigine treatment in the literature (2).
“Mrs. G,” a 63-year-old woman, was treated as an inpatient from Aug. to Sept. 2003 because of a depressive episode from a previously diagnosed bipolar disorder. During hospitalization, therapy with lamotrigine was started, and the dose was later increased in an ambulant setting up to 150 mg daily. After her discharge, Mrs. G was visited regularly by the psychiatric ambulance. During this entire period, she did not receive any other pharmaceutical treatment except eye drops containing hypromellose. She reported an increase in hair loss 2 to 3 weeks after beginning lamotrigine treatment. The hemogram and other laboratory parameters did not show pathological findings. The result of the trichogram, a classical hair root examination made by an external consultant dermatologist in Nov. 2003, showed an increase of resting (telogen) and dystrophic hair at the expense of growing (anagen) hair. The hair loss was mainly located in the area of the temporal bone, which is characteristic for pharmacologically induced alopecia (3, 4).
Because of the probable association of the reported alopecia with lamotrigine treatment, the treatment was discontinued, which resulted in a rapid regression of hair loss.
Hair loss has been reported as a rare side effect of lamotrigine treatment in the German Summary of Product Characteristics. However, in the literature (using MEDLINE, PubMed, ISIweb, and Embase research) we only found one case report suggesting a possible link between hair loss and lamotrigine treatment (5). Patrizi and colleagues reported a case of a patient who was treated with a combination of magnesium valproate and lamotrigine and suffered from hair loss. The authors indicate that the hair loss in their patient may have been caused by the intake of magnesium valproate (5).
To our knowledge, our case is the first report of a causal connection between lamotrigine intake and alopecia. Our patient had not been treated with medications other than lamotrigine, and the pathology vanished after discontinuation of the drug, which makes a coincidence unlikely. Patients and clinicians should be aware of alopecia as a possible rare side effect of lamotrigine treatment.
1.Sullivan JR, Watson A: Lamotrigine-induced toxic epidermal necrolysis treated with intravenous cyclosporin: a discussion of pathogenesis and immunosuppressive management. Australas J Dermatol 1996; 37:208–2122.Mercke Y, Sheng H, Khan T, Lippmann S: Hair loss in psychopharmacology. Ann Clin Psychiatry 2000; 12:35–423.Harrison S, Sinclair R: Telogen effluvium. Clin Exp Dermatol 2002; 27:389–3954.Brodin MB: Drug-related alopecia. Dermatol Clin 1987; 5:571–5795.Patrizi A, Savoia F, Negosanti F, Posar A, Santucci M, Neri I: Telogen effluvium caused by magnesium valproate and lamotrigine. Acta Derm Venereol 2005; 85:77–78